Alabama, 2006Damaging Winds in Alabama, August 20, 2006
August 20, 2006 · NWS HUN · 3 events in 2 counties and zones
A cold front dropping south through the Tennessee Valley interacted with unstable air to produce numerous strong thunderstorms during the afternoon hours. A couple of the storms became severe producing damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front dropping south through the Tennessee Valley interacted with unstable air to produce numerous strong thunderstorms during the afternoon hours. A couple of the storms became severe producing damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 20, 1:40 PM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 20, 1:40 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
240 PM CDT SUN AUG 20 2006
.DISCUSSION...
UPPER 90S AGAIN HAVE NOSED THEIR WAY INTO THE WESTERN PORTION OF THE
TENNESSEE VALLEY THIS AFTERNOON...BUT THIS IS THEIR LAST VISIT TO
OUR AREA FOR A WHILE...HOPEFULLY A LONG WHILE. STILL WE ARE NOT
SEEING THINGS AS BAD AS THEY COULD BE. DEWPOINTS IN NERN AR ARE IN
THE UPPER 70S...WITH HEAT INDICES 105-110. HERE...OUR HEAT INDICES
ARE ONLY AROUND 100 AT THE MOST.
SHORT TERM (TONIGHT THROUGH TUESDAY)...
SOME OF THAT MOISTURE WILL POOL IN THIS DIRECTION IN ADVANCE OF A
LIKELY-TO-CONGEAL SURFACE TROF AND COLD FRONT WHICH BOTH ARE TO OUR
NORTH. THE TROF LOOKS TO BE AROUND MEMPHIS RIGHT NOW...WHILE THE
FRONT IS STILL CLOSE TO THE OHIO RIVER. PRETTY GOOD COVERAGE OF
SHRA/TSRA ONGOING AND MOVING INTO OUR FORECAST AREA...THANKS TO WEAK
BOUNDARIES AND EQUALLY WEAK UPPER LEVEL ENERGY.
ALTHOUGH WE WILL GET THE USUAL LULL IN PRECIP AFTER SUNSET...I SEE
NO REASON WHY WE WONT HAVE AS MUCH COVERAGE OF SHRA/TSRA TOMORROW
AS TODAY...IF NOT MORE. THE DIFFERENCE WILL BE THE INCREASE IN
MOISTURE AS WE (FINALLY) LOSE THE DRIER AIRMASS THAT HIGH PRESSURE
HAS PROVIDED US. LATEST SOUNDINGS INDICATE QUITE A BIT OF CAPE SO
SOME GUSTY WINDS IN A STORM OR TWO CANT BE RULED OUT...BUT I THINK
THE BIG THREAT TOMORROW IS GOING TO BE LOCALLY TORRENTIAL RAINS.
DEPENDING ON WHAT MODEL YOU BELIEVE...PWATS TOMORROW WILL BE BETWEEN
2.00 AND 2.40 INCHES. THE 2.00 INCHES IS DEFINITELY BELIEVABLE AND A
LITTLE MOISTURE POOLING MIGHT LEAD TO LOCALLY HIGHER VALUES. AVERAGE
QPFS (WHAT WE PUT IN THE GRIDS) WILL NOT BE ALL THAT HIGH. SOME
POINT RAINFALL AMOUNTS COULD BE QUITE HIGH...BUT IT IS IMPOSSIBLE TO
SAY EXACTLY WHAT POINTS THOSE WOULD BE.
ANYWAY...THE CLOUDS/RAIN SHOULD HOLD HIGHS TO AROUND 90 TOMORROW...
AFTER THAT I SUSPECT YOU WILL NOTICE A PATTERN WITH THE HIGH TEMPS.
RAIN LINGERS INTO MONDAY NIGHT AS THE FRONT APPROACHES AND MOVES
THROUGH EARLY ON TUESDAY. WILL RETAIN THE CHANCE POPS ON MONDAY
NIGHT AND SOME SMALL POPS TUESDAY AS WELL. WE SHOULD NOTICE A SHARP
DROP IN DEWPOINTS AS SFC HIGH PRESSURE OVER THE GREAT LAKES DRIVES
DRIER AIR INTO THE REGION (UPPER 50S DEWPOINTS ARE ALREADY AS CLOSE
AS SOUTHERN INDIANA).
EXTENDED (TUESDAY NIGHT THROUGH NEXT SUNDAY)...
I AM NOT SURE YOU CAN ASK FOR MUCH BETTER IN LATE AUGUST THAN THE
EARLY PART OF THIS EXTENDED FORECAST...ESPECIALLY AFTER THE AWFUL
HEAT WE HAD EARLIER THIS MONTH. MORNING LOWS IN THE MID/UPPER 60S
ARE EXPECTED BOTH WEDNESDAY MORNING AND THURSDAY MORNING...WITH
HIGHS STRUGGLING TO REACH 90 (BUT LIKELY MAKING IT MOST PLACES).
THE THURSDAY/FRIDAY FORECAST IS BASICALLY A CLIMO FORECAST WITH
TEMPS TAKEN NEAR THE ENSEMBLE MEAN. HAVE DISCOUNTED THE DAILY DGEX
TROPICAL CYCLONE ENTIRELY AT THIS POINT. OTHERWISE...THERE IS SOME
DEBATE WITHIN THE MODELS OVER HOW QUICKLY/INTENSELY SOUTHERLY FLOW
RE-ESTABLISHES ITSELF. WILL HEDGE BETS A LITTLE BY PLACING A 20 POP
IN FOR FRIDAY AFTERNOON IN THE SOUTHEASTERNMOST COUNTIES. BY
SATURDAY...ENOUGH MOISTURE SHOULD BE BACK FOR SLIGHT CHANCES FOR
RAIN...AND THAT RAIN CHANCE INCREASES EVEN A LITTLE MORE ON SUNDAY.
I DONT SEE NEXT WEEKEND AS A WASHOUT AT THIS POINT THOUGH.
MAX TEMPS IN THE LOWER 90S LATE IN THE WEEK SHOULD BACK OFF TO
AROUND 90 OVER THE WEEKEND WITH THE ADDED CLOUDS/RAIN CHANCES. LOWS
WILL EDGE UP TO THE LOWER 70S BY THE WEEKEND.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 73 91 71 90 / 30 50 40 20
SHOALS 72 91 71 90 / 30 50 40 20
CULLMAN 73 92 73 91 / 30 50 40 30
FAYETTEVILLE 72 90 70 89 / 30 50 40 20
ALBERTVILLE 73 91 73 91 / 30 50 40 30
FORT PAYNE 72 92 73 91 / 30 50 40 30
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
JE/23
Hazardous weather outlook, Aug 20, 11:50 AM CST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1250 PM CDT SUN AUG 20 2006
ALZ001>010-016-TNZ076-096-097-211000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1250 PM CDT SUN AUG 20 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THROUGH TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
THROUGH THE AFTERNOON AND CONTINUE INTO THE EVENING HOURS. MOST OF
THE THUNDERSTORMS WILL BE SHORT LIVED...REACHING PEAK INTENSITY
AND DISSIPATING WITHIN 30 MINUTES. HOWEVER...A FEW OF THESE STORMS
WHICH UNDERGO STRONG VERTICAL GROWTH MAY PRODUCE FREQUENT LIGHTNING
AND A BRIEF WIND GUST OF 40 TO 50 MILES AN HOUR...FOLLOWED BY A
BRIEF PERIOD OF VERY HEAVY RAINFALL.
THE MAJORITY OF THE THUNDERSTORM ACTIVITY WILL COME TO AN END BY
EARLY EVENING. HOWEVER...A COUPLE OF SHOWERS OR THUNDERSTORMS MAY
OCCUR THROUGHOUT THE OVERNIGHT HOURS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
A FRONTAL BOUNDARY WILL CONTINUE TO MOVE CLOSER TO THE TENNESSEE
VALLEY ON MONDAY...RESULTING IN CONTINUING CHANCES OF SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS THE TENNESSEE VALLEY REGION.
ASSUMING ENOUGH SUNSHINE WILL BE ABLE TO PEEK THROUGH THE CLOUDS
ON MONDAY...SOME OF THESE THUNDERSTORMS MAY BECOME RATHER STRONG
AND PRODUCE WIND GUSTS IN EXCESS OF 40 MILES AN HOUR...FREQUENT
LIGHTNING AND LOCALLY HEAVY RAINFALL.
THE FRONT WILL MOVE INTO THE TENNESSEE VALLEY MONDAY NIGHT ALLOWING
THUNDERSTORMS TO LINGER THROUGH THE OVERNIGHT HOURS. THE THUNDERSTORM
ACTIVITY SHOULD TAPER OFF ON TUESDAY AS THE FRONT PUSHES SOUTH OF
THE AREA.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.
TROUTMAN
In the hours before
Special weather statement, Aug 20, 2:03 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
303 PM CDT SUN AUG 20 2006
ALZ009-202030-
JACKSON-
303 PM CDT SUN AUG 20 2006
...SIGNIFICANT WEATHER ALERT FOR JACKSON COUNTY UNTIL 330 PM CDT...
AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF GURLEY...OR 11 MILES EAST OF
MOORES MILL...MOVING SOUTHEAST AT 20 MPH.
WIND GUSTS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
HOLLYTREE.
TRENTON.
PAINT ROCK.
LIM ROCK.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
CBD
Special weather statement, Aug 20, 2:25 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
325 PM CDT SUN AUG 20 2006
ALZ010-202115-
DE KALB-
325 PM CDT SUN AUG 20 2006
...SIGNIFICANT WEATHER ALERT FOR DEKALB COUNTY UNTIL 415 PM CDT...
AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS FROM PISGAH TO FLAT ROCK...MOVING
SOUTHEAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH...LOCALLY HEAVY RAINFALL...AND FREQUENT
CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
BEATY CROSSROADS.
HENAGAR.
POWELL.
SYLVANIA.
HAMMONDVILLE.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
CBD
Special weather statement, Aug 20, 2:29 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
329 PM CDT SUN AUG 20 2006
ALZ009-202100-
JACKSON-
329 PM CDT SUN AUG 20 2006
...SIGNIFICANT WEATHER ALERT FOR JACKSON COUNTY UNTIL 400 PM CDT...
AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM TRENTON TO FLAT
ROCK...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS UP TO 45 MPH...LOCALLY HEAVY RAINFALL...AND FREQUENT
CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
LARKINSVILLE.
HOLLYWOOD.
MARTINTOWN.
SCOTTSBORO.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
CBD
Special weather statement, Aug 20, 2:58 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
358 PM CDT SUN AUG 20 2006
ALZ009-202130-
JACKSON-
358 PM CDT SUN AUG 20 2006
...SIGNIFICANT WEATHER ALERT FOR SOUTHERN JACKSON COUNTY UNTIL 430
PM CDT...
AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SECTION...OR 7 MILES SOUTH OF
SCOTTSBORO...MOVING SLOWLY TO THE SOUTHEAST.
WIND GUSTS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND
VERY HEAVY RAINFALL ARE EXPECTED WITH THIS STORM. RADAR ESTIMATES
INDICATE THAT ONE TO ONE AND A HALF INCHES OF RAIN HAS ALREADY
FALLEN ACROSS PORTIONS OF JACKSON COUNTY. ADDITIONAL RAINFALL MAY
CAUSE ISOLATED STREET FLOODING AND STANDING WATER.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
SECTION.
DUTTON.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
CBD
Thunderstorm Wind, Morgan
- When
- August 20, 3:05 PM CST to 3:15 PM CST
- Where
- Morgan County, Hartselle
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.433, -86.933
Strong winds heavily damaged a car wash business. An 80-foot long section of metal roof was torn off the 33 year old facility. A few trees and power lines were blown down in the area producing brief power outages.
Thunderstorm Wind, Colbert
- When
- August 20, 4:17 PM CST
- Where
- Colbert County, Muscle Shoals Arpt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.750, -87.617
A 61 mph wind gust was recorded at the airport ASOS weather station.
Thunderstorm Wind, Colbert
- When
- August 20, 4:30 PM CST to 5:30 PM CST
- Where
- Colbert County, Cherokee
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.750, -87.967
Trees and power lines were blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, August 20 to 21, 20061 death · $125,000 · 11 events
- Lightning Strike in Arizona, August 20, 20061 death · 1 injured · 1 event
- Rip Current in Florida, August 20, 20061 death · 1 event
- Damaging Wind in South Carolina, August 20, 20061 death · 50 kt wind · 1 event
- Hail and Damaging Winds in Arkansas, August 20, 20061 injured · $110,000 · 61 kt wind · 12 events
- Damaging Winds and Lightning Strikes in Georgia, August 20, 2006$96,000 · 50 kt wind · 9 events
- Flood and Damaging Winds in Massachusetts, August 20, 2006$75,000 · 50 kt wind · 7 events
- Flash Flooding and Hail in South Dakota, August 20, 20061.75 in hail · 21 events
- Damaging Wind in North Dakota, August 20, 2006$25,000 · 74 kt wind · 1 event
- Damaging Winds in Kentucky, August 20, 200652 kt wind · 11 events
- Damaging Wind in Tennessee, August 20, 2006$15,000 · 60 kt wind · 1 event
- Damaging Wind in Tennessee, August 20, 2006$15,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527783, 5527696, 5527782.